Alert archive / Missouri / Flash Flood Warnings in 2009

Flash Flood Warning 96, NWS St. Louis, MO

November 15, 2009Osage County, Missouri

NWS St. Louis, MO issued this flash flood warning at Nov 15, 2009, 3:15 PM CST for Osage County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 15, 2009, 3:15 PM CST (21:15 UTC)
Expired
Nov 15, 2009, 9:00 PM CST
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Osage County, MO

The radar

The St Louis radar (KLSX), 116 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2009-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2009-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-137 J/kg
Mixed-layer LCL
487 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLSX 152115
FFWLSX
MOC151-160300-
/O.NEW.KLSX.FF.W.0096.091115T2115Z-091116T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
315 PM CST SUN NOV 15 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OSAGE COUNTY IN CENTRAL MISSOURI...

* UNTIL 900 PM CST

* AT 313 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
  ADDITIONALLY...A TRAINED STORM SPOTTER REPORTED FLOODING ON COUNTY 
  ROAD 412 NEAR THE OSAGE RIVER NEAR LOOSE CREEK.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  LINN...CHAMOIS...RICH FOUNTAIN AND WESTPHALIA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS... OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING
STREAM... EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3839 9212 3847 9217 3846 9210 3847 9204
      3850 9201 3855 9203 3858 9197 3867 9186
      3869 9177 3871 9174 3871 9166 3837 9188
      3829 9197 3829 9219 3836 9219

$$

CARNEY
1 follow-up statement
000 
WGUS73 KLSX 160109
FFSLSX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
709 PM CST SUN NOV 15 2009

MOC151-160300-
/O.CON.KLSX.FF.W.0096.000000T0000Z-091116T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
OSAGE MO-
709 PM CST SUN NOV 15 2009

...FLASH FLOOD WARNING FOR REMAINS IN EFFECT FOR OSAGE COUNTY UNTIL
900 PM CST...

AT 702 PM CST...COUNTY OFFICIALS REPORTED THAT BOTH COUNTY ROAD 412 
AND COUNTY ROAD 416 IN THE BONNOTS MILL AREA WERE WATER COVERED. 
WHILE THE HEAVY RAIN THAT PROMPTED THIS FLOODING HAS DECREASED IN 
INTENSITY...RAIN WILL CONTINUE THROUGHOUT THIS EVENING. ANY 
ADDITIONAL RAINFALL WILL LIKELY AGGRAVATE THE EXISTING CONDITIONS.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...BONNOTS MILL 
AND LOOSE CREEK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT OR IN A VEHICLE.

IN HILLY TERRAIN...THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH
ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL
ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW
INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3839 9212 3847 9217 3846 9210 3847 9204
      3850 9201 3855 9203 3858 9197 3867 9186
      3869 9177 3871 9174 3871 9166 3837 9188
      3829 9197 3829 9219 3836 9219

$$

GLASS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Nov 15, 11:49 AM CST, 3 hours 26 minutes earlier.

Area forecast discussion, Nov 15, 11:49 AM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1149 AM CST SUN NOV 15 2009

.DISCUSSION...
/152 AM CST SUN NOV 15 2009/

MODEL GUIDANCE CONTINUES TO HONE IN ON UPPER LOW EVOLUTION AND TRACK
WITH A COMPLETELY CUT-OFF AND SLOWER SOLUTION DEPICTED. A PROLONGED
PERIOD OF RAINFALL IS EXPECTED WITH A WIDESPREAD STORM TOTAL OF 2
TO 4 INCHES FORECAST BY WEDNESDAY MORNING. WILL REISSUE THE ESF
FOR THE POTENTIAL OF RENEWED RIVER FLOODING.

COLD FRONT HAS MADE IT TO A KFAM...KSAR...KSLO LINE AS OF 1 AM AND
SLOWED TO A SNAILS PACE...IF NOT COMPLETELY STALLED. A NARROW LINE
OF SHOWERS EXTENDS FROM SOUTH OF KANSAS CITY TO JUST NORTH OF QUINCY
ILLINOIS.

I EXPECT THE SHOWERS TO INCREASE IN COVERAGE THIS MORNING AND
SOLIDIFY INTO A RAIN SHIELD THIS AFTERNOON ACROSS NORTHEAST MISSOURI
AND WEST CENTRAL ILLINOIS. THIS WILL BE IN RESPONSE TO INCREASED
FRONTOGENESIS AND THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL JET
MOVING ACROSS THE REGION. HAVE TRIED TO DEPICT THE TIGHT POP
GRADIENT THAT MODEL GUIDANCE CONTINUES TO ADVERTISE WITH A SLOW
PROGRESSION OF CATEGORICAL POPS SOUTHWARD THIS AFTERNOON. APPEARS
ST. LOUIS AREA MAY ONLY SEE A FEW SHOWERS OR SPRINKLES UNTIL LATE IN
THE AFTERNOON OR EARLY THIS EVENING WHEN RAIN SHIELD OVERSPREADS THE
METRO.

A SURFACE LOW WILL DEVELOP ALONG THE STALLED FRONTAL BOUNDARY AS THE
UPPER LOW APPROACHES THE REGION TONIGHT AND MONDAY. THE SURFACE LOW
WILL OCCLUDE...WRAPPING BACK UNDER THE UPPER LOW MONDAY NIGHT INTO
TUESDAY...WITH A COMPLETELY STACKED LOW PRESSURE SYSTEM EXPECTED TO
BE CENTERED ACROSS MISSOURI BY WEDNESDAY MORNING. OCCASIONAL RAIN
CAN BE EXPECTED MONDAY AND TUESDAY...TAPERING OFF TO SHOWERS BY
WEDNESDAY. MINIMAL DIURNAL TEMPERATURE SWINGS ARE EXPECTED THROUGH
MIDWEEK WITH CLOUDS AND PRECIPITATION.

CVKING

&&

.AVIATION...
/1142 AM CST SUN NOV 15 2009/

FOR THE 18Z TAFS...
RAIN AND IFR CIGS WILL OVERSPREAD THE AREA FROM WEST TO EAST
THROUGH THE AFTERNOON AND EARLY EVENING. ONCE CONDITIONS GO
DOWN...IT LOOKS LIKE WELL SEE IFR...AND POTENTIALLY LIFR
CONDITIONS PREVAIL THROUGH MIDWEEK. NOT SURE WELL SEE MUCH MORE
THAN A TEMPORARY BREAK UNTIL THE UPPER LEVEL STORM SYSTEM WHICH IS
CAUSING THIS WEATHER EJECTS NORTHEAST ON THURSDAY.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Nov 15, 8:56 AM CST, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
856 AM CST SUN NOV 15 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-161115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
856 AM CST SUN NOV 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF CENTRAL AND
NORTHEAST MISSOURI THIS MORNING. THE STORMS ARE NOT EXPECTED TO BE SEVERE.

A PROLONGED RAINFALL EVENT IS EXPECTED TO BRING 3 TO 5 INCHES OF
RAIN TO CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
THROUGH TUESDAY NIGHT. THIS RAINFALL WILL RESULT IN A HEIGHTENED
POTENTIAL FOR FLOODING. SEE THE HYDROLOGIC OUTLOOK PRODUCT FOR
SPECIFIC DETAILS.

MODERATE FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER. SEE THE
APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A PROLONGED RAINFALL EVENT IS EXPECTED TO BRING 3 TO 5 INCHES OF
RAIN TO CENTRAL AND NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS
THROUGH TUESDAY NIGHT. THIS RAINFALL WILL RESULT IN A HEIGHTENED
POTENTIAL FOR FLOODING. SEE THE HYDROLOGIC OUTLOOK PRODUCT FOR
SPECIFIC DETAILS.

MODERATE FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER. SEE THE
APPROPRIATE FLOOD STATEMENTS FOR SPECIFIC DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

CARNEY

In the hours before

Local storm report, Nov 15, 2:51 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
251 PM CST SUN NOV 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1200 PM     FLASH FLOOD      MOKANE                  38.67N  91.87W
11/15/2009                   CALLAWAY           MO   DEPT OF HIGHWAYS

            HIGHWAY 94 CLOSED NEAR MOKANE DUE TO FLOODING

&&

EVENT NUMBER LSX0900368

CARNEY
Local storm report, Nov 15, 3:13 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
313 PM CST SUN NOV 15 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0310 PM     FLASH FLOOD      3 W LOOSE CREEK         38.51N  92.01W
11/15/2009                   COLE               MO   TRAINED SPOTTER

            COUNTY ROAD 412 NEAR THE OSAGE RIVER BASIN CURRENTLY
            INUNDATED WITH 6 INCHES OF WATER FLOWING OVER THE ROAD.
            LOCAL FARM FIELDS ALSO BECOMING INUNDATED.

&&

EVENT NUMBER LSX0900369

SIPPRELL

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 11:25 AM CSTFlash Flood WarningLSXCallaway, Cole6 hr
Nov 15, 1:43 PM CSTRiver Flood WarningLSXCole47 hr
Nov 15, 2:02 PM CSTFlood WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 20 more37 hr
Nov 15, 5:40 PM CSTAreal Flood WarningLSXCallaway18 hr

Nearby

Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.